Skip to main content
Log in

On Laplacian spectra of parametric families of closely connected networks with application to cooperative control

  • Published:
Journal of Global Optimization Aims and scope Submit manuscript


In this paper, we introduce mathematical models for studying a supernetwork that is comprised of closely connected groups of subnetworks. For several related classes of such supernetworks, we explicitly derive an analytical representation of their Laplacian spectra. This work is motivated by an application of spectral graph theory in cooperative control of multi-agent networked systems. Specifically, we apply our graph-theoretic results to establish bounds on the speed of convergence and the communication time-delay for solving the average-consensus problem by a supernetwork of clusters of integrator agents.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others


  1. Agaev, R., Chebotarev, P.: On the spectra of nonsymmetric Laplacian matrices. Linear Algebra Appl. 399, 157–168 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  2. Balaban, A.T.: Chemical Applications of Graph Theory. Academic Press, London (1976)

    Google Scholar 

  3. Barahona, M., Pecora, L.M.: Synchronization in small-world systems. Phys. Rev. Lett. 89(5), 054101 (2002)

    Article  Google Scholar 

  4. Barnes, E.R., Hoffman, A.J.: Partitioning, spectra, and linear programming. In: Pulleyblank, W. (ed.) Progress in Combinatorial Optimization, pp. 12–25. Academic Press, London (1984)

    Google Scholar 

  5. Chung, F.R.K.: Labelings of graphs. In: Beineke, L.W., Wilson, R.J. (eds.) Selected Topics in Graph Theory 3, Academic Press, pp. 151–168 (1988)

  6. de Abreu, N.M.M.: Old and new results on algebraic connectivity of graphs. Linear Algebra Appl. 423(1), 53–73 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  7. Delorme, C., Poljak, S.: Laplacian eigenvalues and the maximum cut problem. Mathe. Program. 62(1–3), 557–574 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  8. Fax, J.A., Murray, R.M.: Information flow and cooperative control of vehicle formations. IEEE Trans. Automat. Contr. 49(9), 1465–1476 (2004)

    Article  MathSciNet  Google Scholar 

  9. Fax, J.A.: Optimal and cooperative control of vehicle formations. Doctoral Dissertation, California Institute of Technology (2001)

  10. Fiedler, M.: Algebraic connectivity of graphs. Czechoslov. Math. J. 23(98), 298–305 (1973)

    MathSciNet  MATH  Google Scholar 

  11. Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. ACM (JACM) 42(6), 1115–1145 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  12. Goldberg, M.K., Gardner, R.: On the minimal cut problem. In: Bondy, J.A., Murty, U.S.R. (eds.) Progress in Graph Theory, pp. 295–305. Academic Press, Toronto (1984)

    Google Scholar 

  13. Gutman, I., Lee, S.L., Chu, C.H., Luo, Y.L.: Chemical applications of the Laplacian spectrum of molecular graphs: studies of the wiener number. Indian J. Chem. Sect. A 33, 603–603 (1994)

    Google Scholar 

  14. Hadley, S.W., Rendl, F., Wolkowicz, H.: Bounds for the quadratic assignment problem using continuous optimization techniques. In: Proceedings of the “Combinatorial Optimization”, Waterloo, pp. 237–248 (1990)

  15. Harary, F.: Graph Theory. Addison-Wesley, Reading (1969)

    MATH  Google Scholar 

  16. Hatano, Y., Mesbahi, M.: Agreement over random networks. IEEE Trans. Automat. Contr. 50(11), 1867–1872 (2005)

    Article  MathSciNet  Google Scholar 

  17. Hoffman, A.J.: On eigenvalues and colorings of graphs. In: Harris, B. (ed.) Graph Theory and Its Applications, pp. 79–91. Academic Press, London (1970)

    Google Scholar 

  18. Hu, S., Qi, L.: The Laplacian of a uniform hypergraph. J. Comb. Optim. 29(2), 331–366 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  19. Isomura, S.: Parallel learning in control systems: derivation of multiple eigenvalue filter. JSME Int. J. Ser. C Dyn. Control Robot. Des. Manuf. 39(2), 242–248 (1996)

    Google Scholar 

  20. Juhász, F.: The asymptotic behaviour of Lovász’ function for random graphs. Combinatorica 2, 153–155 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  21. Juvan, M., Mohar, B.: Optimal linear labelings and eigenvalues of graphs. Discrete Appl. Math. 36(2), 153–168 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  22. Kirchhoff, G.: Über die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Verteilung galvanischer Ströme geführt wird. Annu. Phys. Chem. 72, 497–508 (1847)

    Article  Google Scholar 

  23. Lancaster, P., Tismenetsky, M.: The Theory of Matrices: With Applications. Academic press, London (1985)

    MATH  Google Scholar 

  24. Lim L.H.: Singular values and eigenvalues of tensors: a variational approach. In: 1st IEEE International Workshop on Computational Advances in Multi-Sensor Adaptive Processing, 2005, pp. 129–132 (2005)

  25. Merris, R.: Laplacian matrices of graphs: a survey. Linear Algebra Appl. 197, 143–176 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  26. Mohar, B., Poljak, S.: Eigenvalues in combinatorial optimization. In: Brualdi, R.A., Friedland, S., Klee, V. (eds.) Combinatorial and Graph-Theoretical Problems in Linear Algebra, IMA Volumes in Mathematics and Its Applications, vol. 50, pp. 107–151. Springer, Berlin (1993)

    Google Scholar 

  27. Olfati-Saber, R., Fax, A., Murray, R.M.: Consensus and cooperation in networked multi-agent systems. Proc. IEEE 95(1), 215–233 (2007)

    Article  Google Scholar 

  28. Olfati-Saber, R., Murray, R.M.: Consensus problems in networks of agents with switching topology and time-delays. IEEE Trans. Automat. Contr. 49(9), 1520–1533 (2004)

    Article  MathSciNet  Google Scholar 

  29. Onnela, J.-P., Saramki, J., Hyvnen, J., Szabó, G., Lazer, D., Kaski, K., Kertész, J., Barabási, A.-L.: Structure and tie strengths in mobile communication networks. Proc. Natl. Acad. Sci. 104(18), 7332–7336 (2007)

    Article  Google Scholar 

  30. Poljak, S.: Polyhedral and eigenvalue approximations of the max–cut problem. Technical Report 91691, Institut für Diskrete Mathematik, Universität Bonn. Proc. Conf. ‘Sets, Graphs and Numbers’ (Budapest) (1991)

  31. Poljak, S., Rendl, F.: Computing the max-cut by eigenvalues, Report No. 91735–OR, Institut für Diskrete Mathematik, Universität Bonn (1991)

  32. Pothen, A., Simon, H.D., Liou, K.-P.: Partitioning sparse matrices with eigenvectors of graphs. SIAM J. Matrix Anal. Appl. 11, 430–452 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  33. Ren, W., Beard, R.W.: Distributed Consensus in Multi-Vehicle Cooperative Control. Springer, London (2008)

    Book  MATH  Google Scholar 

  34. Rendl, F., Wolkowicz, H.: A projection technique for partitioning the nodes of a graph. Ann. Oper. Res. 58(3), 155–179 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  35. Rubin, M.A., Ordónez, C.R.: Eigenvalues and degeneracies for \(n\)-dimensional tensor spherical harmonics. J. Math. Phys. 25(10), 2888–2894 (1984)

    Article  MathSciNet  MATH  Google Scholar 

  36. Spielman, D.A., Teng, S.H.: Spectral partitioning works: planar graphs and finite element meshes. Linear Algebra Appl. 421(2), 284–305 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  37. Veremyev, A., Boginski, V., Pasiliao, E.L.: Analytical characterizations of some classes of optimal strongly attack-tolerant networks and their Laplacian spectra. J. Glob. Optim. 61(1), 109–138 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  38. Wilf, H.S.: The eigenvalues of a graph and its chromatic number. J. London Math. Soc. 42, 330–332 (1967)

    Article  MathSciNet  MATH  Google Scholar 

Download references


The first author gratefully acknowledges the support provided by the U.S. Air Force Research Laboratory (AFRL) Summer Faculty Fellowship Program (SFFP).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Alla Kammerdiner.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kammerdiner, A., Veremyev, A. & Pasiliao, E. On Laplacian spectra of parametric families of closely connected networks with application to cooperative control. J Glob Optim 67, 187–205 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: